Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 3, 2023, 3:20 PM EDT for Brevard County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2023, 3:20 PM EDT (19:20 UTC)
- Expired
- Apr 3, 2023, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 3:35 PM EDT | TSTM WND GST 39 | 3 Nnw Kennedy Space Cen, FL | USSF TOWER 412 MEASURED A WIND GUST OF 34KT/39MPH FROM THE NORTH-NORTHWEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
460
WUUS52 KMLB 031920
SVRMLB
FLC009-032000-
/O.NEW.KMLB.SV.W.0004.230403T1920Z-230403T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
320 PM EDT Mon Apr 3 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Brevard County in east central Florida...
* Until 400 PM EDT.
* At 320 PM EDT, a severe thunderstorm was located over Merritt
Island Wildlife Refuge, or near Playalinda Beach, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Playalinda Beach and Merritt Island Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2858 8077 2869 8079 2872 8063 2860 8054
2855 8053
TIME...MOT...LOC 1920Z 269DEG 12KT 2863 8069
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Tollefsen2 follow-up statements
680
WWUS52 KMLB 031933
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
333 PM EDT Mon Apr 3 2023
FLC009-032000-
/O.CON.KMLB.SV.W.0004.000000T0000Z-230403T2000Z/
Brevard FL-
333 PM EDT Mon Apr 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN BREVARD COUNTY...
At 332 PM EDT, a severe thunderstorm was located over Playalinda
Beach, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Playalinda Beach and Merritt Island Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2858 8077 2865 8072 2872 8063 2860 8054
2855 8053
TIME...MOT...LOC 1932Z 269DEG 12KT 2863 8064
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Tollefsen652
WWUS52 KMLB 031958
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
358 PM EDT Mon Apr 3 2023
FLC009-032008-
/O.EXP.KMLB.SV.W.0004.000000T0000Z-230403T2000Z/
Brevard FL-
358 PM EDT Mon Apr 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREVARD COUNTY
WILL EXPIRE AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 2858 8077 2865 8072 2872 8063 2860 8054
2855 8053
TIME...MOT...LOC 1958Z 269DEG 12KT 2863 8054
$$
TollefsenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:32 AM EDT, 5 hours 48 minutes earlier.
Area forecast discussion, Apr 3, 9:32 AM EDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 932 AM EDT Mon Apr 3 2023 .DISCUSSION... ...A Few Strong Storms Possible this Afternoon and Evening... Current...winds through the atmosphere have increased over the past 24hr in conjunction with the approach of a jet maxima across the N gulf coast. The morning sounding indicated a subtly increase in avbl moisture, and that trend should increase through the aftn hours. Recent convective guid continues to lean on the latter half of the day for development of some storms. Westerly flow and overcoming of initial cap favors the east side of the peninsula. See no need to make any further adjustments to the current forecast. from prev disc... Today-Tonight...Zonal flow aloft as the mid level ridge remains flattened/suppressed well SW of FL. Weak surface high pressure along the eastern seaboard, extending over Florida, quickly pushes offshore, deepening broad high pressure across the Atlantic basin. SE flow around the western flank of the high will transport a brief surge of additional moisture with PWATs ~1.5" across FL, increasing rain chances today. How much rain and where is a little complicated due to a couple competing factors. First is the development a weak inverted trough in the afternoon, which would shunt most of the moisture to the east side of the trough. If the trough axis remains offshore then convection will be more isolated over land (this is the favored scenario based on guidance). If the axis sets up farther west, then we'd see increased coverage of convection over the coastal areas. Also, if the trough axis develops offshore but later in the afternoon, then some moisture will be transported onshore and inland by the east coast sea breeze, increasing coverage of and enabling deeper convection. Finally, an east-west coast sea breeze collision from around Lake George to Metro Orl and Lake Okeechobee will support convective initiation farther inland where less moisture is available. SW-W steering flow will push convection back towards the coast. Given the factors, have trimmed PoPs back a little to 20 pct in Lake/NW Volusia counties, but kept 30-40 pct across the rest of ECFL. The environment remains supportive of strong storms capable of wind gusts up to 45 mph, frequent cloud to ground lightning, and small hail. Model soundings show 1600-2000 J/KG of CAPE, DCAPE of ~800 J/KG, modest lapse rates right around 6.7 C/km, and 40-60 kts of bulk shear thanks to the jet aloft. In addition, a few impulses of energy embedded in the flow aloft could provide additional support for convection during the day. With little or no CIN, the only hurdle will be sufficient moisture. Showers and storms will start to dissipate in the late afternoon, with the last of the activity pushing offshore in the evening. Outside of any showers and storms that develop, another warmer than normal day with plenty of high clouds. Inland highs will be ~10F above normal (90F), with M-U80s along the coast (5-7F above normal). Coastal areas will see their warmest temperatures in the early afternoon, then cool down a little to the low 80s later in the afternoon behind the sea breeze. Since the surge of moisture will be mainly along and near the coast, low relative humidity values from 35-45 pct across the interior expected again today. Skies clear out this evening and temperatures drop down to lows in the 60s. Could see some low clouds and patchy fog across the far interior late tonight into tomorrow morning. Tuesday-Friday...A strong mid level ridge builds N-NE from the southern GOMEX/Yucatan across FL and the SE seaboard through Thu. The ridge narrows some on Fri as it gets squeezed between a broad trough over the central and northern CONUS, and a large closed low over the N-NE Caribbean Sea, but still maintains its grip on the local wx pattern. At the surface, the axis of the Atlantic ridge will life north from central FL Tue into GA/SC for the rest of the work week. As it does, winds will back from south to SE-ESE keeping conditions dry with temps well above normal, especially across the interior. There could be a stray coastal shower or two through the period, but PoPs are too low to mention at this time. Max temps L90s across the interior through Thu, and around 90F on Fri, M-U80s along/near the coast. Mins mainly in the M60s inland, U60s at the coast and metro Orlando, L60s in normally cooler inland and northern locales. && .MARINE... Today-Tonight...High pressure building along the eastern seaboard, with the western flank extending over FL quickly pushes offshore and deepens high pressure across the Atlantic. SE flow around the high increasing to 10-15kt this afternoon will transport a brief surge of moisture across the local Atlantic waters. An inverted trough developing near he coast will produce isolated-scattered showers/thunderstorms from late morning into the evening with a few strong storms possibly, especially along the Intracoastal Waterway and inland lakes. Winds veer to south tonight, with speeds decreasing to 5-10kt. Seas 2-3ft outside of storms. Tuesday-Friday...Winds/seas to remain below hazard thresholds this week. Light southerly flow backs to SE through mid week and more ESE with some freshening/increase in fetch length through late week. Seas 2-3ft Tue through Wed evening, building to 3-4ft through Fri, with potential for 5ft seas to reach the far outer waters Fri night. && .FIRE WEATHER... Monday...Isolated to scattered diurnal convection along the inland moving east coast sea breeze this afternoon, and the sea breeze collision in the evening from near Lake George, through the Orlando Metro, and to Lake Okeechobee. Higher moisture values will remain near the coast and the I-95 corridor. Min RHs expected to reach 35- 45 pct across the interior where drier conditions remain, but isolated thunderstorms will be possible. Winds SE-E 5-10 mph this morning, becoming SE 10- 15 mph behind the east coast sea breeze, and SW 5-10 mph across the interior with the west coast sea breeze. Main concern wl be for the possibility of any new ignitions ascd with lightning today. && .AVIATION... (12Z TAFS) Issued at 932 AM EDT Mon Apr 3 2023 Prevailing VFR. ISO-SCT SHRA/ISOLD TSRA expected to form along the ECSB as it moves inland, colliding with the west coast sea breeze near KMCO/KISM with convection pushing back towards the coast. MVFR- IFR reductions possible in stronger convection. Treasure Coast terminals pick up VCSH at 14Z, then most terminals pick up VCTS between 18-20Z (KLEE limited to VCSH at 21Z). Convection clears from inland and Volusia/Space Coast terminals by 02Z, and by 04Z at Treasure Coast terminals. && .PRELIMINARY POINT TEMPS/POPS... DAB 83 64 84 67 / 30 10 10 0 MCO 90 66 92 70 / 30 10 10 0 MLB 85 67 86 70 / 40 20 10 0 VRB 87 67 86 68 / 40 30 10 0 LEE 91 67 93 70 / 20 10 10 0 SFB 90 65 92 68 / 30 10 10 0 ORL 91 67 93 70 / 30 10 10 0 FPR 86 69 85 70 / 40 20 10 0 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && JP/ZL
Hazardous weather outlook, Apr 3, 10:17 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1017 AM EDT Mon Apr 3 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-040200- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1017 AM EDT Mon Apr 3 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered lightning storms are forecast this afternoon along the east coast sea breeze as it moves inland, and this evening along the sea breeze collision across the interior. Storms will push back towards the coast after they develop. Stronger storms will be capable of gusty winds up to 45 mph, occasional to frequent cloud to ground lightning, and small hail. .RIP CURRENT IMPACT... A Moderate risk of dangerous rip currents continues at all east central Florida Atlantic beaches. If headed to the beach today, check with the local beach patrol for additional information about ocean hazards, and always heed the advice of lifeguards. Always swim near a lifeguard, and never swim alone. .MARINE THUNDERSTORM GUST IMPACT... Mariners on inland lakes, the Intracoastal Waterway, and near the coast, should be alert this afternoon and evening for lightning storms developing along the sea breeze then pushing back to the coast. Stronger storms could produce gusts in excess of 34 kts, frequent cloud to water lightning, and small hail. .FIRE WEATHER IMPACT... The fire weather danger remains high today across east central Florida inland from I-95 due to a combination of ongoing drought conditions and low afternoon relative humidity, despite the chance for rain today. Outdoor burning remains highly discouraged! Remember to dispose of cigarette butts in their proper receptacles and never discard them outdoors or throw them out of car windows. Burn bans continue for Brevard, Orange, Osceola and Seminole Counties. More counties could follow suit as central Florida remains extremely dry during what is typically the driest and windiest time of the year. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A Moderate risk of dangerous rip currents is expected to continue through the week. The fire weather danger will remain elevated to high across east central Florida until drought conditions start to ease. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Pendergrast
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:16 PM EDT | Special Marine Warning | MLB | 89 min | |
| Apr 3, 3:59 PM EDT | Special Weather Statement | MLB | Brevard | 31 min |
| Apr 3, 4:11 PM EDT | Special Marine Warning | MLB | 34 min | |
| Apr 3, 4:43 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Apr 3, 6:44 PM EDT | Special Marine Warning | MLB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.